Virginia, 2023Debris Flow and Lightning Strike in Virginia, July 19, 2023
July 19, 2023 · NWS RNK · 2 events in 2 counties and zones
25 inches of rainfall within a hour. Automated rain gages indicated that rainfall rates at times were in excess of 3 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms passed across Tazewell County during the early morning hours of July 19th, producing anywhere from 1.75 inches to 2.25 inches of rainfall within a hour. Automated rain gages indicated that rainfall rates at times were in excess of 3 inches per hour. Further east, a thunderstorm over Pittsylvania County produced frequent cloud to ground lightning. One of these strikes triggered a chimney fire to a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 6:50 PM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 6:50 PM EST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
750 PM EDT Tue Jul 18 2023
.SYNOPSIS...
A front will push south through the Mid Atlantic region
Wednesday. Afternoon and evening showers and thunderstorms
continue to be a feature most days this week. Thursday looks
like the next chance for more widespread severe weather.
Temperatures will continue to be around normal.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 735 PM EDT Tuesday...
Scattered showers and storms this evening and overnight...
A few scattered storms have popped up over southeast West
Virginia and in the foothills of the southern Blue Ridge. A few
of the storms are producing heavy rain, and these rain rates
could lead to areas of localized flooding, especially in areas
that have received rainfall recently. The main question will be
whether these showers and storms make it further east into the
Piedmont through the overnight. Confidence for that is not very
high, as much of the activity is slow to move farther away from
the higher terrain. There is a large area of showers and storms
in central West Virginia, sending a layer of high clouds into
the western parts of the area, but otherwise hasn't quite
reached the western slopes yet.
Minor adjustments made to temperatures and cloud cover, and
slowed down timing of showers in the east with this update.
Previous discussion below...
As of 100 PM EDT Tuesday...
Cold front will slowly push south this afternoon into Wednesday
morning. Shortwaves rotating across the region this afternoon
into tonight will combine with heating and moisture to generate
showers and thunderstorms especially from the Blue Ridge
westward. A few storms may be strong with damaging wind and
heavy rain.
The front nears and pushes into the area overnight into Wednesday
morning, keeping rain chances in the forecast, and this may be when
we see some water/flooding problems with repeated rainfall possible.
Pockets of fog and haze are possible overnight. Low temperatures
tonight will range from the upper 50s in the mountains to around 70
degrees in the Piedmont.
As another shortwave rotates around the base of the upper trough,
scattered showers and thunderstorms are possible Wednesday
especially during the afternoon and evening hours. High
temperatures Wednesday will vary from around 70 degrees in the
mountains to near 90 degrees in the Piedmont.
An Air Quality Alerts are in effect today for all of our northern NC
counties and Southeast West Virginia counties, due to smoke from
Canadian wild fires.
Forecast confidence is moderate during the Near Term Period.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1236 PM EDT Tuesday...
The overall general pattern over the CONUS will feature troughing in
the east and persistent ridging over the southwest. Embedded within
the overall flow of the upper trough, weak pieces of energy will
rotate through and bring the chance for showers and storms through
Friday. The question becomes one of specific timing and path to
where precipitation chances will be maximized. Each of these
features will have their origins northwest of the area, meaning
showers and storms may already be in progress upstream of the region
as the sweep into our area. The best chance for storms each day
appear to be in the mountains along and west of the Blue Ridge.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1236 PM EDT Tuesday...
Drier conditions and less humidity expected over the weekend...
Broad trough will continue to remain over the eastern portions of
the CONUS with several waves of energy traversing along its
periphery. By Saturday, the trough pivots far enough south to
introduce a drier, less humid airmass into the region for the
weekend and into early next week. Subsequently, could see dew points
below 60F and overnight low temperatures dropping into the 50s.
With diurnal heating, terrain induced afternoon showers and isolated
storms are still possible through the weekend, with coverage of said
showers being very limited and most likely confined to the mountains.
Temperatures during this portion of the forecast are expected to be
near normal values for this time of year.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 750 PM EDT Tuesday...
A few showers and storms are reaching southeast West Virginia
and the southern Blue Ridge. There is a large area of shower and
thunderstorm activity to the west in central West Virginia, but
that hasn't quite made it to the western border of the forecast
area. Expecting these showers and storms to reach the western
slopes later tonight and into the overnight hours, allowing for
some scattered showers and storms for terminals along and west
of the mountains through about 05Z/midnight. Fog may develop in
areas that have receive rain tonight and in the usual river and
mountain valleys, so for KLWB, KBCB, and KBLF.
Scattered showers and thunderstorms are possible again
tomorrow/Wednesday afternoon and evening, around 19Z/3PM, with
highest probabilities west of the Blue Ridge.
Sub-VFR conditions are likely within any showers or storms
tonight and tomorrow.
Winds will be mostly southwesterly at 5 to 10 knots through
Wednesday morning, before turning more westerly Wednesday
afternoon.
Forecast confidence is average, but low regarding timing of
convection.
EXTENDED AVIATION OUTLOOK...
Sub-VFR with showers/storms will continue into Thursday with a
slow moving front. Also, late night fog/low stratus possible at
KLWB and perhaps KBCB. Unsettled weather continues Friday, then
drier conditions arrive for Saturday into Sunday. Scattered
MVFR showers and thunderstorms are possible Monday with better
chances in the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...KK/AS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/AS
Hazardous weather outlook, Jul 18, 1:22 PM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Tue Jul 18 2023
VAZ007-009>020-022>024-032>035-043>047-058-059-191830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
222 PM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms are expected today. A few of these may
be strong with gusty winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>006-018>020-191830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
222 PM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
An Air Quality Alert is in effect through midnight for wild fire
smoke.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
WVZ042>044-507-508-191830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
222 PM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
An Air Quality Alert is in effect through midnight for wild fire
smoke.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 18, 11:30 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 AM EDT Wed Jul 19 2023
VAZ007-WVZ042-043-190500-
Tazewell VA-Mercer WV-Summers WV-
1230 AM EDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of
Tazewell, Summers and Mercer Counties through 100 AM EDT...
At 1230 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beckley to Coaldale to Raven. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Richlands...
Tazewell...
Hinton...
Cedar Bluff...
and Athens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 8190 3723 8174 3721 8156 3727 8142
3758 8119 3759 8109 3772 8097 3768 8088
3774 8092 3777 8089 3782 8094 3787 8081
3783 8075 3740 8090 3722 8128 3719 8127
3699 8161 3709 8187 3711 8189 3712 8189
TIME...MOT...LOC 0430Z 242DEG 31KT 3779 8116 3735 8135 3709 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 19, 12:03 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
103 AM EDT Wed Jul 19 2023
VAZ007-010-011-WVZ042>044-190530-
Tazewell VA-Giles VA-Bland VA-Mercer WV-Summers WV-Monroe WV-
103 AM EDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of
Giles, Tazewell, northern Bland, Summers, Mercer and Monroe Counties
through 130 AM EDT...
At 102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talcott to near Bluefield to Richlands.
Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Richlands...
Tazewell...
Pearisburg...
Hinton...
and Narrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
3721 8156 3726 8150 3728 8135 3771 8097
3768 8088 3774 8092 3778 8090 3778 8069
3773 8065 3769 8052 3771 8038 3721 8072
3698 8179 3711 8189
TIME...MOT...LOC 0502Z 262DEG 35KT 3764 8079 3725 8116 3711 8181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 19, 12:37 AM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 AM EDT Wed Jul 19 2023
VAZ007-010-012-013-190615-
Tazewell VA-Pulaski VA-Bland VA-Wythe VA-
137 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
west central Pulaski, east central Tazewell, Bland and northwestern
Wythe Counties through 215 AM EDT...
At 136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Burkes Garden, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Bland...
Bluefield...
Tazewell...
Max Meadows...
Bastian...
and Burkes Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8133 3726 8126 3724 8123 3725 8120
3719 8091 3718 8089 3719 8088 3718 8086
3717 8088 3715 8085 3686 8099 3711 8151
TIME...MOT...LOC 0536Z 291DEG 29KT 3713 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHDebris Flow, Tazewell
- When
- July 19, 1:20 AM EST
- Where
- Tazewell County, 0.41 mi SE of North Tazewell to 0.45 mi ESE of North Tazewell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.126, -81.524
Heavy rain caused a debris flow along Tazewell Avenue, blocking both lanes of traffic. Property damage is the estimated cost of clearing the road and stabilizing the hillside.
Lightning, Pittsylvania
- When
- July 19, 4:24 AM EST
- Where
- Pittsylvania County, 1.38 mi N of Redeye
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -79.470
A lightning strike ignited a chimney fire to a house on Climax Road.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127235, 1113699.